JOURNAL ARTICLE
REVIEW

Cutaneous effects of the most commonly used antidepressant medication, the selective serotonin reuptake inhibitors

Dorota Krasowska, Magdalena Szymanek, Robert A Schwartz, Wojciech Myśliński
Journal of the American Academy of Dermatology 2007, 56 (5): 848-53
17147971
Selective seritonin reuptake inhibitors (SSRIs) are widely used antidepressants that are often safer than alternatives, but may produce a variety of cutaneous reactions including spontaneous bruising, pruritus, urticaria, angioedema, erythema multiforme, Stevens-Johnson syndrome, toxic epidermal necrolysis, erythema nodosum, alopecia, hypertrichosis, leukocytoclastic vasculitis, and an acneiform eruption. We review this category of medications and its side effects. Many cutaneous alterations seen in association with SSRIs can be serious, some even life threatening. Because there appears to be cross-reactions between SSRIs, even though they have different chemical structures, it is advisable to use another family of antidepressants if an SSRI is linked with a serious skin eruption.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
17147971
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"

We want to hear from doctors like you!

Take a second to answer a survey question.